Alert archive / Washington / Red Flag Warnings in 2023
Red Flag Warning 9, NWS Spokane, WA
NWS Spokane, WA issued this red flag warning at Aug 16, 2023, 5:38 AM PDT for Douglas County, Okanogan County, Washington. It took effect at Aug 16, 2023, 6:00 AM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2023, 5:38 AM PDT (12:38 UTC)
- In effect from
- Aug 16, 2023, 6:00 AM PDT
- Expired
- Aug 16, 2023, 3:00 PM PDT
- In force
- 9 hr
- Issued by
- NWS Spokane, WA
Counties Douglas County, WA, Okanogan County, WA
The radar
The Spokane radar (KOTX), 164 km from the middle of the area, began a volume at 12:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 0.6 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3193 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
692 WWUS86 KOTX 161238 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 538 AM PDT Wed Aug 16 2023 ...Gusty winds and dry conditions Thursday and Friday... .The ridge responsible for the current heat wave will begin to break down Thursday and weaken considerably Friday with the passage of a dry cold front. It will remain very hot and dry on Thursday with a noticeable increase in west to southwest winds Thursday afternoon and into the evening. Temperatures will cool roughly 10 degrees on Friday with widespread breezy to gusty conditions. Winds will remain from the west and southwest shifting to the northwest in north-central Washington Friday evening. Despite cooler temperatures, the airmass on Friday will remain very dry with humidity levels. WAZ703-162200- /O.NEW.KOTX.FW.W.0009.230816T1300Z-230816T2200Z/ /O.CON.KOTX.FW.A.0006.230817T2000Z-230819T0300Z/ Okanogan Valley (Zone 703)- 538 AM PDT Wed Aug 16 2023 ...RED FLAG WARNING IN EFFECT UNTIL 3 PM PDT THIS AFTERNOON FOR WINDS AND LOW RELATIVE HUMIDITY FOR THE OKANOGAN VALLEY... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY... The National Weather Service in Spokane has issued a Red Flag Warning for winds and low relative humidity, which is in effect until 3 PM PDT this afternoon. * Affected Area: Fire Weather Zone 703 Okanogan Valley. * Winds: Northwest 10 to 20 mph with gusts up to 35 mph. Local gusts up to 40 mph. * Relative Humidities: 9 to 22 percent. * Impacts: Any new or existing fires will have the potential to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ IDZ101-WAZ696>702-704>709-162200- /O.CON.KOTX.FW.A.0006.230817T2000Z-230819T0300Z/ Northern and Central Idaho Panhandle (Zone 101)- East Washington Central Cascades (Zone 696)- East Portion of North Cascades National Park/Lake Chelan National Recreation Area (Zone 697)- East Washington North Cascades (Zone 698)- Okanogan Highlands and Kettle Mountains (Zone 699)- Selkirk Mountains of Northeast Washington (Zone 700)- Foothills of Northeast Washington (Zone 701)- Colville Reservation (Zone 702)-Methow Valley (Zone 704)- Foothills of Central Washington Cascades (Zone 705)- Waterville Plateau (Zone 706)-Western Columbia Basin (Zone 707)- Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)- Lower Palouse - Snake River (Zone 709)- 538 AM PDT Wed Aug 16 2023 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR ALL OF EASTERN WASHINGTON AND NORTH IDAHO... * Affected Area: Fire Weather Zone 101 Northern and Central Idaho Panhandle (Zone 101), Fire Weather Zone 696 East Washington Central Cascades (Zone 696), Fire Weather Zone 697 East Portion of North Cascades National Park/Lake Chelan National Recreation Area (Zone 697), Fire Weather Zone 698 East Washington North Cascades (Zone 698), Fire Weather Zone 699 Okanogan Highlands and Kettle Mountains (Zone 699), Fire Weather Zone 700 Selkirk Mountains of Northeast Washington (Zone 700), Fire Weather Zone 701 Foothills of Northeast Washington (Zone 701), Fire Weather Zone 702 Colville Reservation (Zone 702), Fire Weather Zone 704 Methow Valley (Zone 704), Fire Weather Zone 705 Foothills of Central Washington Cascades (Zone 705), Fire Weather Zone 706 Waterville Plateau (Zone 706), Fire Weather Zone 707 Western Columbia Basin (Zone 707), Fire Weather Zone 708 Eastern Columbia Basin -Palouse -Spokane Area (Zone 708) and Fire Weather Zone 709 Lower Palouse -Snake River (Zone 709). * Winds: Southwest 10 to 20 mph with gusts up to 35 mph. * Relative Humidities: 9 to 20 percent in the valleys and 18 to 28 percent over the higher terrain. * Impacts: Any new or existing fires will have the potential to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
1 follow-up statement
168 WWUS86 KOTX 162112 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 212 PM PDT Wed Aug 16 2023 ...Gusty winds and dry conditions Thursday and Friday... .The ridge responsible for the current heat wave will begin to break down Thursday and weaken considerably Friday with the passage of a dry cold front. It will remain very hot and dry on Thursday with a noticeable increase in west to southwest winds Thursday afternoon and into the evening. Temperatures will cool roughly 10 degrees on Friday with widespread breezy to gusty conditions. Winds will remain from the west and southwest shifting to the northwest in north-central Washington Friday evening. Despite cooler temperatures, the airmass on Friday will remain very dry with very low humidity levels. WAZ703-171900- /O.UPG.KOTX.FW.A.0006.230817T2000Z-230819T0300Z/ /O.NEW.KOTX.FW.W.0011.230818T1700Z-230819T0400Z/ /O.NEW.KOTX.FW.W.0010.230817T1700Z-230818T0400Z/ /O.CON.KOTX.FW.W.0009.000000T0000Z-230816T2200Z/ Okanogan Valley (Zone 703)- 212 PM PDT Wed Aug 16 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 3 PM PDT THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR OKANOGAN VALLEY... ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 9 PM PDT THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR OKANOGAN VALLEY... ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 9 PM PDT FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR OKANOGAN VALLEY... The National Weather Service in Spokane has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 10 AM to 9 PM PDT Thursday. A Red Flag Warning has also been issued from 10 AM to 9 PM PDT Friday. The Fire Weather Watch is no longer in effect. * Affected Area: Fire Weather Zone 703 Okanogan Valley (Zone 703). * Winds: Northwest 15 to 25 mph with gusts up to 40 mph. * Relative Humidities: 9 to 22 percent. * Impacts: Any new or existing fires will have the potential to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ IDZ101-WAZ696>702-704>709-171900- /O.UPG.KOTX.FW.A.0006.230817T2000Z-230819T0300Z/ /O.NEW.KOTX.FW.W.0011.230818T1700Z-230819T0400Z/ /O.NEW.KOTX.FW.W.0010.230817T1700Z-230818T0400Z/ Northern and Central Idaho Panhandle (Zone 101)- East Washington Central Cascades (Zone 696)- East Portion of North Cascades National Park/Lake Chelan National Recreation Area (Zone 697)- East Washington North Cascades (Zone 698)- Okanogan Highlands and Kettle Mountains (Zone 699)- Selkirk Mountains of Northeast Washington (Zone 700)- Foothills of Northeast Washington (Zone 701)- Colville Reservation (Zone 702)-Methow Valley (Zone 704)- Foothills of Central Washington Cascades (Zone 705)- Waterville Plateau (Zone 706)-Western Columbia Basin (Zone 707)- Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)- Lower Palouse - Snake River (Zone 709)- 212 PM PDT Wed Aug 16 2023 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 9 PM PDT THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FOR ALL OF EASTERN WASHINGTON AND NORTH IDAHO... ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 9 PM PDT FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FOR ALL OF EASTERN WASHINGTON AND NORTH IDAHO... The National Weather Service in Spokane has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 10 AM to 9 PM PDT Thursday. A Red Flag Warning has also been issued from 10 AM to 9 PM PDT Friday. The Fire Weather Watch is no longer in effect. * Affected Area: Fire Weather Zone 101 Northern and Central Idaho Panhandle (Zone 101), Fire Weather Zone 696 East Washington Central Cascades (Zone 696), Fire Weather Zone 697 East Portion of North Cascades National Park/Lake Chelan National Recreation Area (Zone 697), Fire Weather Zone 698 East Washington North Cascades (Zone 698), Fire Weather Zone 699 Okanogan Highlands and Kettle Mountains (Zone 699), Fire Weather Zone 700 Selkirk Mountains of Northeast Washington (Zone 700), Fire Weather Zone 701 Foothills of Northeast Washington (Zone 701), Fire Weather Zone 702 Colville Reservation (Zone 702), Fire Weather Zone 704 Methow Valley (Zone 704), Fire Weather Zone 705 Foothills of Central Washington Cascades (Zone 705), Fire Weather Zone 706 Waterville Plateau (Zone 706), Fire Weather Zone 707 Western Columbia Basin (Zone 707), Fire Weather Zone 708 Eastern Columbia Basin -Palouse -Spokane Area (Zone 708) and Fire Weather Zone 709 Lower Palouse -Snake River (Zone 709). * Winds: Southwest 10 to 20 mph with gusts up to 35 mph. * Relative Humidities: 9 to 18 percent in the valleys and 18 to 28 percent over the higher terrain. * Impacts: Any new or existing fires will have the potential to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Aug 16, 4:29 AM PDT, 1 hour 9 minutes earlier.
Area forecast discussion, Aug 16, 4:29 AM PDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
429 AM PDT Wed Aug 16 2023
.SYNOPSIS...
Temperatures will continue to be hot through Thursday, reaching
the upper 90s and triple digits. Breezy dry conditions are
expected for Thursday and Friday raising fire weather concerns. A
cool down, with a push of breezy winds and possible showers,
arrives by next weekend.
&&
.DISCUSSION...
...EXCESSIVE HEAT THROUGH THURSDAY...
Today through Friday night:
* Temperatures: Another day of very hot temperatures across the
region. Temperatures will cool a few degrees, but really 103 vs
101, it is still hot. Thursday temps will be similar, except the
Cascade mountains which will see some relief. Low temperatures
in the 60s to mid 70s will not provide adequate relief for those
without air conditioning. Excessive heat warning and heat
advisories will continue through Thursday. Friday we will see
more substantial relief in daytime temps with about 10-14
degrees of cooling as a cold front moves through the region.
* Winds: There will be an increase in northerly winds down the
Okanogan Valley and onto the Waterville Plateau this morning
into the early afternoon. It looks to peak around noon with
speeds decreasing through the afternoon. Then we turn to
Thursday and the better potential of widespread winds as the
ridge flattens with a trough beginning to move into British
Columbia. Winds will increase after 1 pm with generally a 70%
chance of seeing wind speeds of 15 mph or greater through the
afternoon and evening hours. The probabilities are higher
(towards 90% or higher) for the Okanogan Valley, Waterville
Plateau, portions of the Columbia Basin, Palouse and onto the
West Plains. The winds will remain elevated through the night
and then increase again Friday afternoon and evening with the
passage of the cold front.
*Haze/Smoke: Have kept with the evening shift thinking and have
more widespread smoke and haze given current air quality readings
and fire activity over the last 24 hours.
Will keep with all highlights out: Excessive heat warning and heat
advisories through Thursday evening; Fire weather watches for
Thursday and Friday; and Air Quality alerts for Okanogan and
Chelan counties. /Nisbet
Saturday through Tuesday: The high pressure ridge, that supported
the hot, dry conditions, has moved East and is positioned over the
Central US. A trough has filled in along the coast and will bring
cooler temps. Moisture associated with a system near Southern
California will be pulled into the Pacific Northwest. Rain chances
will slowly spread from the Idaho Panhandle late Saturday to across
the entire Inland Northwest by Monday and continue through Tuesday.
Precip amounts will be highest in the Idaho Panhandle and lessen
towards the West. The Panhandle could see amounts near half and
inch. Instability with the moisture is still relatively low. Any
thunderstorm activity should be isolated. Highs will in the 80s.
Lows will be in the 50s. /JDC
&&
.AVIATION...
12Z TAFs: Main aviation concerns will be wildfire smoke.
Visibility restrictions will be most prevalent in the Methow and
Okanogan Valleys as downvalley winds brings smoke into these areas
from nearby wildfires in the North Cascades and southern BC.
Visibilities in Omak and Winthrop could fluctuate through the
period depending on smoke levels. The HRRR smoke models also
suggests some of this lower level smoke may make into the Spokane
area Wednesday morning around 13z, but confidence in below VFR
conditions is low. Elsewhere high level smoke is expected
regionwide, and indicated by a scattered high level deck, but will
likely be broken-overcast at times.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 101 67 101 69 91 55 / 0 0 0 0 0 0
Coeur d'Alene 100 65 99 67 89 55 / 0 0 0 10 0 0
Pullman 97 61 97 64 87 52 / 0 0 0 10 10 0
Lewiston 106 72 106 74 97 63 / 0 0 0 10 10 10
Colville 101 57 100 57 91 48 / 0 0 0 0 0 0
Sandpoint 97 60 97 62 88 50 / 0 0 0 10 0 10
Kellogg 96 69 97 69 86 58 / 0 0 0 10 0 10
Moses Lake 103 67 103 68 92 58 / 0 0 0 0 0 0
Wenatchee 104 76 102 73 89 61 / 0 0 0 0 0 0
Omak 106 70 106 68 93 58 / 0 0 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Heat Advisory until 11 PM PDT Thursday for Central Panhandle
Mountains-Lewis and Southern Nez Perce Counties-Northern
Panhandle.
Fire Weather Watch from Thursday afternoon through Friday
evening for Northern and Central Idaho Panhandle (Zone 101).
Excessive Heat Warning until 11 PM PDT Thursday for Coeur
d'Alene Area-Idaho Palouse-Lewiston Area.
WA...Fire Weather Watch from Thursday afternoon through Friday
evening for Colville Reservation (Zone 702)-East Portion of
North Cascades National Park/Lake Chelan National
Recreation Area (Zone 697)-East Washington Central Cascades
(Zone 696)-East Washington North Cascades (Zone 698)-
Eastern Columbia Basin -Palouse -Spokane Area (Zone 708)-
Foothills of Central Washington Cascades (Zone 705)-
Foothills of Northeast Washington (Zone 701)-Lower Palouse
-Snake River (Zone 709)-Methow Valley (Zone 704)-Okanogan
Highlands and Kettle Mountains (Zone 699)-Okanogan Valley
(Zone 703)-Selkirk Mountains of Northeast Washington (Zone
700)-Waterville Plateau (Zone 706)-Western Columbia Basin
(Zone 707).
Excessive Heat Warning until 11 PM PDT Thursday for Central
Chelan County-Lower Garfield and Asotin Counties-Moses Lake
Area-Northeast Blue Mountains-Northeast Mountains-Okanogan
Highlands-Okanogan Valley-Spokane Area-Upper Columbia Basin-
Washington Palouse-Waterville Plateau-Wenatchee Area-
Western Chelan County-Western Okanogan County.
&&The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 2:12 PM PDT | Red Flag Warning | OTX | Adams, Asotin, Chelan, Columbia, Douglas, Ferry and 8 more | 31 hr |
| Aug 16, 2:12 PM PDT | Red Flag Warning | OTX | Adams, Asotin, Chelan, Columbia, Douglas, Ferry and 8 more | 55 hr |
Nearby
Red Flag Warnings in Washington, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.